×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Jack-in-the-Pulpit Poisoning

Last updated Feb. 28, 2018

Jack-in-the-Pulpit Poisoning is the accidental or intentional intake of the plant or plant product containing the compound.


What is Jack-in-the-Pulpit Poisoning?

  • Jack-in-the-pulpit (botanical name Arisaema triphyllum) is small plant, about 2 feet tall, that is native to certain regions of North America. The roots of the plant are considered toxic
  • Jack-in-the-Pulpit Poisoning is the accidental or intentional intake of the plant or plant product containing the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Jack-in-the-Pulpit Poisoning may be also referred to variously as the following:

  • Arisaema Triphyllum Poisoning
  • Bog Onion Poisoning
  • Brown Dragon Poisoning
  • Devil’s-Ear Poisoning
  • Dragon-Turnip Poisoning
  • Indian Turnip Poisoning
  • Jack-in-the-Pulpit Toxicity
  • Lords-and-Ladies Poisoning
  • Marsh Turnip Poisoning
  • Meadow Turnip Poisoning
  • Priest’s-Pintle Poisoning
  • Swamp Turnip Poisoning
  • Three-Leaved Arum Poisoning
  • Wake Robin Poisoning
  • Wild Turnip Poisoning

What are the Causes of Jack-in-the-Pulpit Poisoning?

  • Jack-in-the-Pulpit Poisoning is caused by eating jack-in-the-pulpit plant or plant products
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The poisonous part of the plant is calcium oxalate that is mainly found in the roots

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Jack-in-the-Pulpit Poisoning?

The signs and symptoms can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms of Jack-in-the-Pulpit Poisoning may include:

  • Powerful burning sensation in the mouth and throat, when consumed
  • Swelling of the mouth and tongue
  • Tearing from the eyes
  • Formation of mouth ulcers that may affect the functions of speaking and swallowing
  • Nausea, vomiting
  • Diarrhea
  • Decreased response level
  • Seizures

How is First Aid administered for Jack-in-the-Pulpit Poisoning?

First Aid tips for Jack-in-the-Pulpit Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Clean the mouth to remove any remaining pieces; wipe mouth with a wet cloth
  • Following an ingestion of the substance, immediately give milk to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the plant or plant product to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Monitor vital signs
  • Medically manage symptoms
  • Provide breathing support, if necessary
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Administer fluids by an intravenous drip line, if necessary

Who should administer First Aid for Jack-in-the-Pulpit Poisoning?

First aid for Jack-in-the-Pulpit Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Jack-in-the-Pulpit Poisoning?

  • The prognosis of Jack-in-the-Pulpit Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms that occur due to mild poisoning, the outcome is generally good, with appropriate medication and early support
  • In case of severe symptoms due to severe contact/poisoning, it may worsen the outcome and/or prolong time of recovery

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Jack-in-the-Pulpit Poisoning be Prevented?

Jack-in-the-Pulpit Poisoning can be prevented by:

  • Avoiding eating wild berries and plants, especially if you have no information about them
  • Following working in the garden or fields, hiking, or camping, always wash hands thoroughly, prior to eating anything
  • Always follow instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 28, 2018